New Jersey, 2001

Flooding in New Jersey, October 16, 2001

October 16, 2001 · NWS PHI · 2 events in 2 counties and zones

The combination of spring astronomical tides caused by the new moon and a strong southeast onshore flow preceding an intensifying low pressure system produced some minor tidal flooding at the time of high tide during the evening of the 16th in Cape May County. 22 feet above mean lower low water at the Cape May Ferry Terminal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of spring astronomical tides caused by the new moon and a strong southeast onshore flow preceding an intensifying low pressure system produced some minor tidal flooding at the time of high tide during the evening of the 16th in Cape May County. The high tide reached 7.22 feet above mean lower low water at the Cape May Ferry Terminal. Minor tidal flooding begins when tides exceed 6.7 feet above mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 16, 2:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 16, 2:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE OCT 16 2001

12Z PROGS SIMILAR TO PREVIOUS RUNS. BEST CHC FOR SHWRS THIS EVE
SHOULD BE IN THE NW...AND WL KEEP PSBL TSTMS THERE. THEN WRAPAROUND
CLDS IN ALL BUT THE S WED...WITH CHC POPS IN THE NW.

COULD SEE A BRF PD OF GUSTY WNDS WITH FROPA THIS EVE...AND THEN A
LONGER PD OF WNDYS DURG THE DAY WED.

GUIDANCE TEMPS SEEM RSNBL.

ZONES SHOULD FLY BY 345 PM.

.PHI...SML CRAFT ADVY CST AND DE BAY.
       MINOR TIDAL FLOODING CST NR THE TIME OF HIGH TIDE THIS EVE.

KRAUS

In the hours before

Special weather statement, Oct 16, 2:00 PM EST, 5 hours before
DEZ002>004-NJZ012>014-020>026-170200-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE OCT 16 2001

...MINOR TIDAL FLOODING IS EXPECTED THIS EVENING...

AN EAST TO SOUTHEAST WIND DEVELOPED ALONG THE COASTS OF NEW JERSEY
AND DELAWARE TODAY.  THE ONSHORE FLOW...ALONG WITH THE HIGH
ASTRONOMICAL TIDES ASSOCIATED WITH THE NEW MOON...WILL RESULT IN
SOME MINOR FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING.

HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEANFRONT OCCURS AROUND
7:30 TO 8:30 PM.

THOSE LOCATIONS THAT ARE GENERALLY MOST SUSCEPTIBLE TO TIDAL
FLOODING WILL BE AFFECTED THIS EVENING.  THEY INCLUDE...BUT ARE NOT
LIMITED TO...WEST ATLANTIC CITY AND NORTH WILDWOOD IN NEW JERSEY AND
FENWICK ISLAND IN DELAWARE.

A STRONG COLD FRONT IS EXPECTED TO REACH THE COAST AROUND 8:00 OR
9:00 PM.  THE WIND WILL BECOME WESTERLY...BRINGING AN END TO THE
POTENTIAL FOR TIDAL FLOODING LATE THIS EVENING.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.  YOU CAN
ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE FOLLOWING
ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

IOVINO
Special weather statement, Oct 16, 4:05 PM EST, 2 hours 55 minutes before
PAZ054-055-060>062-067-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT TUE OCT 16 2001

...LINE OF SHOWERS HEADING INTO EASTERN PENNSYLVANIA...

A LINE OF SHOWERS WITH WIND GUSTS OF BETWEEN 35 AND 45 MPH IS
EXPECTED TO REACH WESTERN BERKS COUNTY AROUND 515 PM AND WESTERN
CARBON COUNTY AROUND 530 PM. THE STRONGEST WINDS WILL OCCUR OVER THE
HIGHER TERRAIN. WIND GUSTS TO 49 MPH OCCURRED IN WILLIAMSPORT AND 40
MPH IN HARRISBURG OCCURRED DURING THE PAST HOUR. IF THIS LINE
MAINTAINS ITSELF...GUSTY WINDS COULD MOVE THROUGH THE REST OF THE
SOUTHERN POCONOS...THE LEHIGH VALLEY AND CHESTER COUNTY PENNSYLVANIA
BETWEEN 530 PM AND 630 PM. BE WARY FOR A SUDDEN INCREASE IN WIND
SPEEDS...ESPECIALLY ON OVERPASSES AND BRIDGES. SECURE TRASH CANS AND
HALLOWEEN DECORATIONS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Cape May

When
October 16, 7:00 PM EST to 9:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
October 16, 7:00 PM EST to 9:00 PM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269971, 5269972.